What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 5, 12:03 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 5, 12:03 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
103 PM CDT Sat Aug 5 2023
...New AVIATION...
.UPDATE...
Issued at 1100 AM CDT Sat Aug 5 2023
A broad ridge remains anchored over the Southwest US into the Lone
Star State. Strong quasi-zonal flow aloft on the northern
periphery of the ridge continues to drive shortwave disturbances
across the Ozarks and into the Lower OH Valley. One such wave
resulted in an MCS moving through the TN Valley producing
localized heavy rainfall and gusty winds. This activity has become
less organized and is expected to diminish as it moves into Middle
TN. Farther west, a few thunderstorms developed along outflow from
this system but have also dissipated. Further redevelopment is
anticipated this afternoon as the next wave moves across MO/AR.
These storms are expected to fire in northeast AR into the
Bootheel by mid-afternoon, moving east during the afternoon and
evening hours. A few strong storms will be possible given the
anticipated near-storm environment, but the organized severe
weather threat is relatively low (marginal risk, level 1/5).
We're maintaining watch for the heavy rainfall potential as
precipitable water remains near 2" in northwest TN. Fortunately,
storms should be more progressive than yesterday and will limit
the widespread flooding potential. Widespread average QPF will
generally remain around 0.5" or less but localized amounts of 1-2"
are possible through early evening. No changes were made to the
heat headlines at this time, but several sites have already
breached Heat Advisory Criteria and may require an upgrade this
afternoon is trends persist.
MJ
&&
.SYNOPSIS...
Issued at 326 AM CDT Sat Aug 5 2023
Hot and humid conditions combined with minimal rain chances this
morning will allow heat index values to climb quickly. Heat index
values of 105 degrees or greater are expected over much of the
Mid-South this afternoon. Chances for showers and thunderstorms
will increase this afternoon and evening as an upper level
disturbance moves through the region. A few severe storms are
possible.
A slow moving cold front will push through the region Sunday into
Monday with more chances for showers and thunderstorms along with
the risk of severe weather. Cooler temperatures are expected for
the the first part of the week. By the end of next week,
temperatures start climbing again.
&&
.DISCUSSION...
(Today through Friday)
Issued at 326 AM CDT Sat Aug 5 2023
A quieter morning than the previous couple of days. An MCS over
SW KY may scrape NW TN but most the Mid-South is dry and warm.
High humidity in conjunction with little to no cloud coverage will
result in rapid heating this morning. Heat headlines have been
added for today with heat index values reaching 105 degrees and
higher. A Heat Advisory has been placed for areas mostly west of
the MS River and northern part of MS. A blend of the BCConsRaw and
the NBM was used to improve forecast temps due to the NBM having
what appears to be a high bias.
Later today an upper level disturbance and weak surface trough
will push into the area and interact with the highly unstable
airmass expected to be in place across the region. Latest CAMs
indicate showers and thunderstorms developing across NE AR late
today pushing SE across the Mid-South during the evening. A few
severe storms with damaging winds are possible.
An upper level trough will push into the Mid-Mississippi Valley
on Sunday and then into the Ohio Valley by Monday. The associated
cold front will push across the Mid-South during this time frame
resulting in chances for thunderstorms and showers. Before that
occurs at least part of the area may have to deal with heat
headlines once again on Sunday. Currently, models show lifted
index values between -8C and -10C Sunday afternoon. ECMWF
guidance shows CAPE values around 2500 J/kg with 0-6km bulk shear
between 35-40 kts across the northern tier of the Mid-South. These
conditions favor organized severe storms and a slight risk has
been issued for the northern half of the Mid-South.
Going into next week, the aforementioned cold front stalls across
northern MS by Tuesday. Expect a break from the heat with cooler
temperatures early next week. Zonal WNW flow will continue along
with chances for showers and thunderstorms through the week. Of
note, a more significant mid level trough moving through the flow
mid week may produce some severe weather across the area. By
Thursday, warmer temperatures are being introduced in the
southwest portion of our CWA.
&&
.AVIATION...
(18Z TAFS)
Issued at 103 PM CDT Sat Aug 5 2023
An MCS is expected to move through late this afternoon through
early morning tomorrow allowing for VCTS across the airspace.
CAMs are hinting at another MCS moving through late tomorrow
morning through the afternoon hours affecting both JBR and MEM
allowing VCTS to re-enter the forecast. Confidence is currently
too low to include VCTS at both MKL and TUP. As latest CAMs come
out, amendments may be made across the TAF sites. Winds remain
predominately south/southwest at 4-9kts. Winds are expected to go
calm at MKL overnight though confidence is currently too low to
include fog in the TAF.
AEH
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ009-018-026>028-
035-036-048-049-058.
MO...Heat Advisory until 8 PM CDT this evening for MOZ113-115.
MS...Heat Advisory until 8 PM CDT this evening for MSZ001-002-007-008-
010>017-020>024.
TN...Heat Advisory until 8 PM CDT this evening for TNZ049-088-089.
&&
PUBLIC FORECAST...GNC
AVIATION...AEHIn the hours before
Special weather statement, Aug 5, 8:23 AM CST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
923 AM CDT Sat Aug 5 2023
TNZ004-022-051515-
Benton TN-Henry TN-
923 AM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of northeastern Benton
and northeastern Henry Counties through 1015 AM CDT...
At 923 AM CDT, Doppler radar was tracking a strong thunderstorm near
Paris, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paris, Springville, Big Sandy, Haigler Ridge, Sunnyside, Old
Springville, Buchanan, India and Big Sandy Unit Tennessee National
Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3629 8832 3646 8823 3642 8804 3637 8800
3635 8798 3627 8794 3622 8795 3621 8794
3618 8793 3617 8792 3616 8792
TIME...MOT...LOC 1423Z 286DEG 30KT 3635 8821
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DNMSpecial weather statement, Aug 5, 10:09 AM CST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
1109 AM CDT Sat Aug 5 2023
TNZ004-022-051700-
Benton TN-Henry TN-
1109 AM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of northeastern Benton
and northern Henry Counties through NOON CDT...
At 1109 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Paris, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paris, Paris Landing State Park, Cottage Grove, Springville, Puryear,
Big Sandy, Haigler Ridge, Foundry Hill, Old Springville, Crossland,
Buchanan, India, Mill Creek, Osage, Sunnyside, Whitlock, Porter
Court, Conyersville, Pine Hill and Big Sandy Unit Tennessee National
Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3633 8851 3650 8839 3650 8806 3644 8806
3635 8798 3627 8794 3622 8795 3619 8794
TIME...MOT...LOC 1609Z 288DEG 28KT 3640 8829
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DNMSpecial weather statement, Aug 5, 1:04 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
204 PM CDT Sat Aug 5 2023
ARZ018-026-028-MOZ113-051930-
Greene AR-Craighead AR-Mississippi AR-Dunklin MO-
204 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of southeastern Greene,
northeastern Craighead, northwestern Mississippi and southern Dunklin
Counties through 230 PM CDT...
At 203 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cardwell, or 8 miles northwest of Leachville, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blytheville, Gosnell, Manila, Leachville, Cardwell, Hornersville,
Arbyrd, Dell, Jolliff Store, Happy Corners, Delfore, Calumet,
Dearman, Hightower, Bard, Buckeye, Arkmo, Woodland Corner, Pawheen
and Lowden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3605 8996 3600 8996 3600 8992 3579 9002
3597 9045 3614 9037
TIME...MOT...LOC 1903Z 291DEG 26KT 3604 9033
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DNMSpecial weather statement, Aug 5, 1:28 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
228 PM CDT Sat Aug 5 2023
ARZ028-MOZ113-TNZ048-052000-
Mississippi AR-Dunklin MO-Lauderdale TN-
228 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of northern
Mississippi, south central Dunklin and northwestern Lauderdale
Counties through 300 PM CDT...
At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manila, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blytheville, Osceola, Gosnell, Manila, Leachville, Luxora,
Hornersville, Dell, Burdette, Ashport, Little River, Victoria,
Jolliff Store, Calumet, Dearman, O'Donnell Bend, Tomato, Hightower,
Tuckertown and Rosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3592 9028 3607 9015 3586 8970 3564 8989
TIME...MOT...LOC 1928Z 305DEG 30KT 3596 9015
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DNMSpecial weather statement, Aug 5, 1:55 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
255 PM CDT Sat Aug 5 2023
ARZ035-048-052030-
St. Francis AR-Cross AR-
255 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of northeastern St.
Francis and southern Cross Counties through 330 PM CDT...
At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wynne, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wynne, Parkin, Village Creek State Park, Colt, Vanndale, Smithdale,
Cottonwood Corner, Fitzgerald Crossing, McDonald, Round Pond,
McElroy, Blackfish, Kinton, Hicks Station, Rosenbaum, River Front,
Crow Creek, Wittsburg, Duvall and Clarks Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3534 9090 3530 9050 3529 9050 3504 9058
3515 9095
TIME...MOT...LOC 1955Z 283DEG 19KT 3524 9084
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DNM